Alert archive / Arizona / Flash Flood Warnings in 2009
Flash Flood Warning 9, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Sep 5, 2009, 12:58 PM MST for Yavapai County, Arizona. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2009, 12:58 PM MST (19:58 UTC)
- Expired
- Sep 5, 2009, 2:00 PM MST
- In force
- 62 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 111 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 525 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KFGZ 051958 FFWFGZ AZC025-052100- /O.NEW.KFGZ.FF.W.0009.090905T1958Z-090905T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1258 PM MST SAT SEP 5 2009 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA... THIS INCLUDES THE CITY OF PRESCOTT... * UNTIL 200 PM MST * AT 1257 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MILEPOST 315 ON SR 89 AND MILEPOST 290 ON SR 69. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES... AGUA FRIA RIVER...WILLOW CREEK...BOTTLENECK WASH...GRANITE CREEK AND LYNX CREEK. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. && LAT...LON 3463 11248 3466 11237 3453 11232 3450 11242 $$ RB
2 follow-up statements
000 WGUS75 KFGZ 052034 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 134 PM MST SAT SEP 5 2009 AZC025-052100- /O.CON.KFGZ.FF.W.0009.000000T0000Z-090905T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ YAVAPAI AZ- 134 PM MST SAT SEP 5 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM MST FOR CENTRAL YAVAPAI COUNTY... AT 132 PM MST...DOPPLER RADAR INDICATED HEAVY RAINFALL WAS DIMINISHING OVER THE PRESCOTT AREA. HOWEVER FLASH FLOODING WILL LIKELY CONTINUE TO THREATEN THE PRESCOTT AREA THROUGH 2 PM. THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES... AGUA FRIA RIVER...WILLOW CREEK...BOTTLENECK WASH...GRANITE CREEK AND LYNX CREEK. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 3463 11248 3466 11237 3453 11232 3450 11242 $$ RB
000 WGUS75 KFGZ 052056 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 156 PM MST SAT SEP 5 2009 AZC025-052105- /O.EXP.KFGZ.FF.W.0009.000000T0000Z-090905T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ YAVAPAI AZ- 156 PM MST SAT SEP 5 2009 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 200 PM MST FOR CENTRAL YAVAPAI COUNTY...HEAVY RAIN SHOWERS AND THUNDERSTORMS HAVE MOVED EAST OF PRESCOTT AND THE THREAT FOR FLASH FLOODING HAS ABATED. LAT...LON 3463 11248 3466 11237 3453 11232 3450 11242 $$ RB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 10:00 AM MST, 2 hours 58 minutes earlier.
Area forecast discussion, Sep 5, 10:00 AM MST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1000 AM MST SAT SEP 5 2009 .SYNOPSIS...PERIODS OF SHOWERS AND THUNDERSTORMS ARE FORECAST FOR ALL OF NORTHERN ARIZONA TODAY AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE STATE. SOME OF THE STORMS MAY BECOME STRONG WITH HAIL AND LOCALIZED FLOODING. THE CHANCE OF THUNDERSTORMS WILL CONTINUE ON SUNDAY...AND THEN BEGIN TO DECREASE FROM NORTHWEST TO SOUTHEAST THROUGH THE WORK WEEK. && .DISCUSSION...A MID AND UPPER LEVEL TROUGH AXIS WAS LOCATED JUST WEST OF OUR AREA THIS MORNING...ACROSS SOUTHERN NEVADA INTO SOUTHWEST ARIZONA. AHEAD OF THE TROUGH...A DEEP MOISTURE PLUME WAS BEING DRAWN NORTHWARD ACROSS WESTERN AND CENTRAL ARIZONA. PRECIPITABLE WATER VALUES HAD RISEN TO NEAR ONE INCH ON THE MOGOLLON RIM...TO AROUND 1.5 INCHES OVER SOUTHERN YAVAPAI COUNTY. AS THE TROUGH MOVES SLOWLY EASTWARD...IT WILL CONTINUE TO INTERACT WITH THE DEEP MOISTURE PRODUCING NUMEROUS SHOWERS AND THUNDERSTORMS TODAY. FORECAST SOUNDINGS INDICATE A RATHER UNSTABLE ATMOSPHERE WILL DEVELOP IN AREAS THAT SEE SOME SUNSHINE THIS MORNING AND EARLY AFTERNOON. A FEW STRONG TO SEVERE STORMS MAY OCCUR WITH LARGE HAIL AND GUSTY WINDS. IN ADDITION...STORMS THAT DEVELOP TODAY WILL BE SLOW MOVING...AND CAPABLE OF VERY HEAVY RAINFALL AND FLOODING. WILL HIGHLIGHT THESE ISSUES WITH A FLASH FLOOD WATCH FOR MUCH OF CENTRAL AND NORTHERN ARIZONA UNTIL 9 PM TONIGHT. FROM SUNDAY THROUGH THE WORK WEEK...THE BOTTOM LINE IS WINDS ALOFT ARE FORECAST TO REMAIN LIGHT. MID LEVEL INSTABILITY AND LOW LEVEL MOISTURE ARE FORECAST TO HANG AROUND...ESPECIALLY ALONG AND SOUTH OF THE RIM. POP GRIDS WERE MASSAGED TO SHOW POP GRADIENT...WITH A CHANCE OF STORMS OVER THE WHITE MOUNTAINS AND JUST A SLIGHT CHANCE OVER THE KAIBAB PLATEAU. TEMPERATURES WILL SLOWLY REBOUND TO NEAR NORMAL LEVELS BY MONDAY OR TUESDAY. && .AVIATION...FOR THE 18Z PACKAGE...SCATTERED-NUMEROUS TSRA/SHRA EXPECTED OVER MUCH OF NORTHERN AZ TODAY. MOST CIGS WILL BE ABOVE 6K FT AGL...HOWEVER CIGS IN AND NEAR THE HEAVIER TSRA MAY DROP TO AROUND 3K FT AGL WITH VIS IN THE 3-5SM RANGE. IN ADDITION...BRIEF LOCALIZED WIND GUSTS UP TO 35 KT WILL BE POSSIBLE WITH THE STRONGER STORMS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP AGAIN TOMORROW AFT 18Z WITH NUMEROUS THUNDERSTORMS DEVELOPING OVER THE HIGHER TERRAIN OF THE MOGOLLON RIM AND SCATTERED THUNDERSTORM ACTIVITY ELSEWHERE. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 9 PM MST FOR AZZ006>009-012-013-015-016-018-037-038-040. && PUBLIC..................JJ AVIATION/FIRE WEATHER...NP VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Sep 5, 11:11 AM MST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1111 AM MST SAT SEP 5 2009 AZZ004>018-037>040-060400- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 1111 AM MST SAT SEP 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT A TROUGH MOVING INTO THE REGION FROM THE WEST WILL INTERACT WITH DEEP MOISTURE TO PRODUCE NUMEROUS THUNDERSTORMS THROUGH THIS EVENING. THESE STORMS WILL BE CAPABLE OF VERY HEAVY RAINFALL AND FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF CENTRAL AND NORTHERN ARIZONA UNTIL 9 PM MST. IN ADDITION...A FEW STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND GUSTY WINDS...MAINLY OVER YAVAPAI AND NORTHERN GILA COUNTIES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MOISTURE WILL LINGER OVER THE AREA SUNDAY WITH SCATTERED THUNDERSTORMS REDEVELOPING. LOCALIZED AREAS OF HEAVY RAINFALL WILL BE POSSIBLE. FOR NEXT WEEK...THE CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE EACH DAY. THE BEST CHANCE WILL BE ALONG AND SOUTH OF THE MOGOLLON RIM. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JJ
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 7:17 AM MST | Areal Flood Advisory | FGZ | Gila, Yavapai | 3 hr |
| Sep 5, 10:17 AM MST | Flash Flood Watch | FGZ | Apache, Coconino, Gila, Navajo, Yavapai | 8 hr |
| Sep 5, 10:59 AM MST | Areal Flood Advisory | FGZ | Yavapai | 2 hr |
| Sep 5, 11:20 AM MST | Flash Flood Warning | FGZ | Yavapai | 25 min |
| Sep 5, 11:30 AM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 30 min |
| Sep 5, 12:33 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Sep 5, 12:42 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Sep 5, 3:47 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 43 min |
Nearby
Flash Flood Warnings in Arizona, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.